Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 67, NWS Newport/Morehead City, NC

June 2, 1998Beaufort County, Pamlico County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 2, 1998, 4:07 PM EDT for Beaufort County, Pamlico County, North Carolina. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 2, 1998, 4:07 PM EDT (20:07 UTC)
Expired
Jun 2, 1998, 5:05 PM EDT
In force
58 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

Counties Beaufort County, NC, Pamlico County, NC

What was reported inside it

TimeReportWhereRemark
Jun 2, 4:25 PM EDTHail 1.5Bayboro, NC
Jun 2, 4:45 PM EDTHail 1.75Aurora, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1998-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 812 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1998-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
812 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1060 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.2

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:30 PM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 2, 2:30 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
230 PM EDT TUE JUN 2 1998

FNT RMNS S OF AREA AND CLDS FM MCS IN SC THINNG AND MVG OUT OF AREA.
DO WE HV ENUF OF A BNDRY TO HELP TSTM FRMATN? GUD THETAE BNDRY OVR SE
SXN OF STA ON SFC RUC. ADAP LIS AT -10 WITH NO CAP. WV SHOWG SUM MID
LVL MSTR HAS MVD INTO AREA AND ETA SHOWG DCNT OMEGA THIS AFTN. S/WV
MVG THRU FAST NRLY ZNL FLO SHUD HELP MIX THINGS UP A BIT. BOTH 12Z
MHX SNDG AND VWP ON KMHX SHOWG GUD DIRECTIONAL SHR SO IF WE DO GET
TSTMS THIS AFTN THR IS A POTNTL FOR SVR.

FNT TO DROP INTO NC AND LAY UP E/W STRTG TMRW AND MEANDERG ARND THE
AREA. WND DIR WL BE TRICKY AGAIN WI THIS SITUATION. WL CARRY SCT
TSTMS TMRW AND THU AND WL PLAY WI WNDS AND SPLIT.

THINGS STRTG TO POP ON RADAR SO WL LET THIS GO NOW.

.MHX...NONE

In the hours before

Special weather statement, Jun 2, 12:00 PM EDT, 4 hours 7 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-021600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1200 PM EDT TUE JUN 02 1998

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTH
CAROLINA THIS AFTERNOON...

HUMID AIR OVER THE REGION COMBINED WITH STRONG HEATING WILL ALLOW
THE ATMOSPHERE OVER EASTERN NORTH CAROLINA TO BECOME VERY UNSTABLE
THIS AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM OVER
EASTERN NORTH CAROLINA. ALSO THUNDERSTORMS THAT FORM OVER THE INLAND
AREAS THIS AFTERNOON ARE EXPECTED TO MOVE TOWARD THE COAST DURING
THE LATE AFTERNOON AND EARLY EVENING HOURS.

SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE WITH WINDS IN EXCESS
OF 60 MPH AND LARGE HAIL. THERE IS ALSO THE POTENTIAL FOR AN
ISOLATED TORNADO.

RESIDENTS OF EASTERN NORTH CAROLINA SHOULD KEEP ABREAST OF THE
WEATHER TODAY BY STAYING TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL
MEDIA. SKYWARN SPOTTERS SHOULD ALSO REMAIN ALERT AS NETWORK
ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

CGG-G

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 4:41 PM EDTTornado WarningMHXPamlico34 min
Jun 2, 4:52 PM EDTTornado WarningMHXCarteret33 min
Jun 2, 5:22 PM EDTTornado WarningMHXCarteret33 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.